Kansas, 2024

Hail and Damaging Winds in Kansas, July 31, 2024

July 31, 2024 · NWS DDC · 5 events in 4 counties and zones

Numerous multicell clusters developed near I-70 and spread east-southeast between about 5 pm and 10 pm, generally across the Ellis, Rush, Trego, Ness, Pawnee, Stafford and Pratt counties. One inch diameter hail was measured by the public near Trego Center, but the vast majority of the area received heavy rain and there was an overall absence of severe criteria reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Numerous multicell clusters developed near I-70 and spread east-southeast between about 5 pm and 10 pm, generally across the Ellis, Rush, Trego, Ness, Pawnee, Stafford and Pratt counties. One inch diameter hail was measured by the public near Trego Center, but the vast majority of the area received heavy rain and there was an overall absence of severe criteria reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 4:09 PM CST, 1 hour 6 minutes earlier. Its key messages:

  • Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat.
  • Slightly less hot Thursday through Saturday.
  • Heat rebuilds Sunday and Monday.
  • Rain chances will remain very limited through the weekend.
Area forecast discussion, Jul 31, 4:09 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
509 PM CDT Wed Jul 31 2024

...Updated Aviation/Key Messages...

.KEY MESSAGES...

- Scattered thunderstorms will favor the northeast zones
  Wednesday night, with strong winds being the primary threat.

- Slightly less hot Thursday through Saturday.

- Heat rebuilds Sunday and Monday.

- Rain chances will remain very limited through the weekend.

&&

.UPDATE...
Issued at 411 PM CDT Wed Jul 31 2024

MESOSCALE UPDATE...

Low level moisture has increased under a capping inversion
created by a shortwave trough and associated enhanced mid level
westerlies. The associated front has already initiated t-storms
across northwest Kansas. These storms will propagate
southeastward and become severe and persist through 04z across
central Kansas. Given a relatively deep mixed layer under the
cap, and DCAPE values around 1700 j/kg, damaging winds to 70 mph
will be the primary concern. Although 0-6 km bulk shear values
are marginally favorable for supercells, once convection becomes
linear along the boundary and begins to propagate
southeastward, supercell mode is unlikely. Initially, however, a
supercell structure or two can't be ruled out, with hail as
large as 2" in diameter. How far southwest the storms develop is
in question as the best upper level support and low level
convergence will remain primarily across central Kansas. Thus,
the best chance of damaging wind is along and east of a line
from Dighton to Kinsley to Pratt, including WaKeeney, Hays, Rush
Center, Larned and Stafford.

&&

.DISCUSSION...
Issued at 321 PM CDT Wed Jul 31 2024

A small upper level trough continues to persist over the rockies.
Additionally, a subtle upper level jet is positioned along the
KS/NE border with the right entrance region roughly over NW KS.
Meanwhile a mid-level shortwave trough exists along the WY/NE
border with an associated surface low currently over southern
SD. The surface low's cold front stretches well into Kansas and
will pass through SW KS later this evening. This will bring a
slight reprieve to very hot triple digit temperatures, a wind
shift, and thunderstorms. Currently a heat advisory and
excessive heat warning in effect for the eastern part of the
CWA. As the front passes, winds will shift from the south to
from the northeast.

The front will also initiate a line of storms starting around
7 pm that drags southeastward exiting the area around 10-11 pm.
Ensembles have up to a 50% chance for accumulation along the
Hays to Great Bend axis. The more intriguing part of the
forecast revolves around the severe threat. Strong gusts
produced by these thunderstorms could be severe and be upwards
of 70 mph. Sufficient CAPE, SRH, and shear will provide ample
fuel for severe convection. Some upper- level support exists
with the aforementioned upper-level jet and weak CVA. With the
strong winds, the environment the models are showing is
favorable for severe hail potential. The exact coverage is the
uncertainty of the forecast with Dodge City only having a 10%
chance for rain with ensembles. This is in disagreement with
multiple CAMs having more convection develop east and south of
the main line of storms. If so, it is reasonable for Dodge City
to receive thunderstorms although the severe threat is less
significant than the northeast zones.

Despite the cold front passage, temperatures will remain hot
Thursday with another heat advisory and excessive heat warning
in effect in the eastern counties. However, the temperatures
will be cooler than it was Tuesday and Wednesday. In the
Thursday/Friday overnight, CAMs show sporadic convection moving
across the middle part of the CWA. Ensembles only have
precipitation chances at around 10%, but this owes to the lack
of confidence on exactly where convection will be covering.

After this period, an upper-level ridge is shown by ensembles to
dominate our region. This will aid in assisting to lower
temperatures, but also dampening chances from precipitation.
Ensembles do not show any meaningful chances (>15%) for
precipitation through the start of next week. Additionally into
the start of next week, ensembles having temperatures warming
back up pushing the 100s again.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 509 PM CDT Wed Jul 31 2024

VFR is expected to continue at GCK/DDC/LBL through this TAF
period. Radar at 22z shows strong to severe thunderstorms
northwest of HYS. These storms will progress southeast this
evening and impcat HYS, where a convective TEMPO group was
maintained. All other airports are expected to remain dry. A
weak cold front will provide a weak N/NE wind shift to all
airports by 12z Thu. VFR and light NE winds will continue
Thursday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-
043>046-063>065-076>080-086>089.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081-
090.
Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ087>089.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...Turner
Hazardous weather outlook, Jul 31, 1:00 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Jul 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Jul 31 2024 /100 AM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 3:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Wed Jul 31 2024

KSZ030-312145-
Trego KS-
423 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 10015 3913 10015 3913 9970
TIME...MOT...LOC 2122Z 240DEG 49KT 3911 10007

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jul 31, 3:45 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Wed Jul 31 2024

KSZ030-312215-
Trego KS-
445 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 10015 3913 10015 3913 9976
TIME...MOT...LOC 2145Z 240DEG 49KT 3910 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KBJ

The radar

The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Trego

When
July 31, 5:15 PM CST
Where
Trego County, 1.75 mi NW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.920

Thunderstorm Wind, Trego

When
July 31, 5:44 PM CST
Where
Trego County, 2.69 mi E of Cedar Bluff Res
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
38.780, -99.750

Thunderstorm Wind, Ness

When
July 31, 6:05 PM CST
Where
Ness County, 3.78 mi E of Brownell
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.620, -99.660

Thunderstorm Wind, Pratt

When
July 31, 8:50 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.760, -98.560

Thunderstorm Wind, Barber

When
July 31, 9:06 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Measured at Medicine Lodge Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204319, 1204317, 1204318, 1204312, 1204316.